Kentucky, 2021Flash Flooding in Kentucky, August 21, 2021
August 21, 2021 · NWS PAH · 3 events in 3 counties and zones
For several hours, thunderstorms with heavy rain trained southeast along an axis across western Kentucky into west central Tennessee. The heaviest rainfall and catastrophic flash flooding occurred in west central Tennessee, including Waverly.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For several hours, thunderstorms with heavy rain trained southeast along an axis across western Kentucky into west central Tennessee. The heaviest rainfall and catastrophic flash flooding occurred in west central Tennessee, including Waverly. In western Kentucky, significant flash flooding occurred near the Tennessee border southeast of Murray. The axis of thunderstorms was aligned with a low level axis of convergence in the surface to 850 mb layer. Storms formed along the convergence axis and then propagated toward the southeast. The atmosphere was moderately unstable even during the early morning hours, with mixed-layer capes estimated to be 1000-1500 J/kg just west of the low level convergence axis. Westerly 850 mb winds around 30 knots along the Mississippi River transported this unstable air toward the low level convergence axis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 21, 5:34 AM CST, 26 minutes earlier.
Area forecast discussion, Aug 21, 5:34 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
634 AM CDT Sat Aug 21 2021
.UPDATE...
Issued at 634 AM CDT Sat Aug 21 2021
Updated aviation section for 12z TAF package.
&&
.SHORT TERM...(Today)
Issued at 325 AM CDT Sat Aug 21 2021
MCS over west central and central Missouri continues to push south
and southeast early this morning. Current timing brings it into our
far western counties around 10z. Current radar shows the portion of
the line heading toward our counties has become less organized,
which is supported by a decrease in lightning, but more isolated
cells have begun to develop.
Scattered showers and isolated thunderstorms have been developing
the last couple of hours mainly over extreme southern Illinois and
the Purchase and Pennyrile regions of west Kentucky. Radar
indicates the storms and stronger showers producing heavy rainfall,
but movement of the cells eastward has prevented a need for any
flood products so far. As coverage increases through daybreak, the
main concern will be any training.
Latest RAP and HRRR are generally too slow with the movement of the
MCS, but have a decent handle with developing convection across our
region. Will continue with likely pops across our southwest half of
counties through around mid morning, then we should see a decrease
in activity until around mid day, and tapered pops down to slights,
We then should see an uptick in convection this afternoon, and
increased chances back into the 30-40 percent range.
Despite the clouds and precipitation, high temperatures are expected
to reach the upper 80s. Dew points will be an unpleasant middle to
upper 70s, which may mean a few areas could see heat indices touch
100 degrees.
.LONG TERM...(Tonight through Friday)
Issued at 325 AM CDT Sat Aug 21 2021
By tonight, whatever is left of the front will be lying across the
area, resulting in continued rain chances, especially early in the
evening. After midnight, chances really dwindle as drier air starts
to invade parts of the area with surface high pressure building in,
but there will be some areas that will still have small rain
chances, mainly the eastern half of the area.
By Sunday, there will be a chance of lingering chance for additional
showers in the far eastern sections of the CWA, where moisture will
be slow to exit the area during the day. Any activity that develops
will likely be rather isolated in nature and diurnal.
As we start the new week, an upper level ridge, centered over the
Arklatex region on Sunday, will begin building into our area.
Meanwhile, surface high pressure that will dominate the weather on
Sunday, will shift east Sunday night into Monday, which will allow
southerly to southwesterly flow to commence across our area.
Therefore, while highs on Sunday should reach to around 90 degrees,
we will see readings jump into the lower 90s on Monday. It will be
mainly dry on Monday, although an increase in moisture out in the
Missouri Ozark region may result in a few showers or storms,
especially early in the day.
Over the next few days, the center of the upper high begins to
retrograde a bit and then pivot northward. We will remain on the
eastern side of this upper high during this time. Enough moisture
will be in the vicinity to where we could see isolated or widely
scattered showers or storms, but any surface boundaries that attempt
to move into the area, quickly weaken to the point of not be a
sufficient focus for any convection. Therefore, will try to keep any
PoPs really small considering this and adjust if it appears any
frontal activity may aid in higher rain chances. But for now, the
signal is just not strong enough to warrant higher PoPs.
However, the main topic of conversation this upcoming week will be
the heat and humidity at least through mid week. Highs in the lower
to mid 90s with dew points in the mid to upper 70s will cause heat
index values to rise into the 100 to 105 degree range each day, with
some locations reaching even higher than that. The NBM continues to
try and keep temperatures Thursday and Friday into the upper 80s to
around 90 degrees as the upper high tries to break down. This is
also when slightly higher rain chances enter the forecast.
&&
.AVIATION...
Issued at 634 AM CDT Sat Aug 21 2021
Very challenging TAF forecast with wide ranging cigs expected. Cigs
ranging from low MVFR down to LIFR expected at KPAH/KCGI/KMVN
through 15z, then improvement to MVFR to low VFR expected by
18-20z. Vsbys at KMVN should improve from LIFR with fog/shra to
VFR by 16z. KCGI/KPAH may see vsbys drop to MVFR mainly with
showers. KEVV/KOWB will be primarily VFR through the TAF period.
All sites may see isolated to scattered shra/tsra through 03z, and
included VCSH or VCTS for time periods with better chances.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...RST
LONG TERM...CW
AVIATION...RST
Hazardous weather outlook, Aug 21, 2:52 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
352 AM CDT Sat Aug 21 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
352 AM CDT Sat Aug 21 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Scattered thunderstorms will be possible today especially over
southeast Missouri, southern Illinois and western Kentucky,
possibly lingering into early this evening. Locally heavy rain is
likely in some areas, which may lead to minor flooding issues.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Small chances of thunderstorms will exist Sunday through Wednesday
with better chances entering the forecast later in the week. Main
hazards will be lightning and locally heavy rainfall.
Maximum afternoon heat index values from 100 to 105 degrees are
forecast Monday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flash Flood, McCracken
- When
- August 21, 6:00 AM CST to 10:00 AM CST
- Where
- McCracken County, 1.3 mi ESE of Reidland to Shady Grove
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.010, -88.510
A rainfall total of 3.47 inches was reported during the overnight storms. Flash flooding was observed in the Reidland area. Culverts were overflowing into yards.
Flash Flood, Marshall
- When
- August 21, 6:15 AM CST to 10:00 AM CST
- Where
- Marshall County, Benton to 0.91 mi E of Benton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.870, -88.350
Kentucky Highway 1462 was closed at the Clarks River bridge.
Flash Flood, Calloway
- When
- August 21, 6:40 AM CST to 10:00 AM CST
- Where
- Calloway County, 2.1 mi SE of Midway to 1.49 mi ESE of Murray
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 36.526, -88.297
Highway 121 south of New Concord was closed due to flooding. In the New Concord area, a bridge on Highway 280 at Panther Creek was closed due to pavement washed away. Rainfall reports of up to 7 inches were received from this event in Calloway County. A co-operative observer in Murray measured a storm total rainfall of 3.45 inches over the past 24 hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Tennessee, August 21, 202120 deaths · $101 million · EF0 · 29 events
- Tornadoes in Mississippi, August 21, 2021$255,000 · EF1 · 2 events
- Damaging Winds and High Wind in Utah, August 21, 20211 injured · $56,000 · 63 kt wind · 45 events
- Damaging Wind in Florida, August 21, 2021$590,000 · 50 kt wind · 1 event
- Flash Flood and Flooding in Texas, August 21 to 22, 2021$130,000 · 2 in hail · 9 events
- Damaging Winds in New Mexico, August 21, 2021$95,000 · 83 kt wind · 2 events
- Excessive Heat and Heat in Mississippi, August 21 to 26, 202117 events
- Heat in Louisiana, August 21 to 26, 202114 events
- High Surf in Hawaii, August 21 to 24, 202113 events
- Excessive Heat and Heat in Arkansas, August 21 to 26, 202112 events
- Flash Flooding in New York, August 21 to 22, 202111 events
- Heat in Arkansas, August 21 to 26, 20219 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971615, 975043, 971616.